RCMP are taking extra precautions after at least three B.C. officers, including two in Kamloops and Kelowna, were exposed to highly toxic fentanyl.
A national rollout, equipping officers with the antidote Naloxone, was announced Tuesday.
“We strongly commend the RCMP for proceeding with a national rollout of naloxone for both their member’s safety, as part of their personal protective equipment, but also for emergency treatment of known or suspected opioid overdoses among the members of the public,” Dr. Perry Kendall, provincial health officer, said Wednesday.
At the end of the day it’s about keeping British Columbians safe, he said.
The Kamloops officer, Cpl. Rob Dupuis with Central Interior Traffic Services, was exposed when he was evidently exposed during the course of a vehicle search. In an RCMP video, he says he felt dizzy and nauseous. The driver, who had been slumped over the wheel when Dupuis arrived, told him he'd been using fentanyl.
Medical tests confirmed that Dupuis had trace opiates in his system.
In the same RCMP video, Const. Dawn Adams of Kelowna RCMP relates her close call with fentanyl.
She was speaking with a man in a restaurant when he dropped a folded piece of paper on the floor.
"When I picked it up, it unfolded and basically exploded white powder in my face," she says in the video. "I felt dizzy, I felt nauseous, I couldn't stand up very well. I had to lean over. It was a feeling of helplessness too. Very unnerving for a police officer."
She was able to receive a quick dose of naloxone and recuperated almost instantly.
“The RCMP police the vast majority of British Columbia, and this positive step will impact many communities in the province. RCMP encountering a member of the public who has been contaminated either accidentally or in the course of using a drug contaminated with fentanyl will administer naloxone with the goal of saving a life,” Dr. Kendall said.
Municipal police forces are reviewing their own policies and Kendall hopes more first responders will be equipped.
“We know that fentanyl even in the smallest doses can be deadly. We also know that fentanyl is showing up in 80 percent of street drugs and we are seeing an increase in overdoses for both first time and occasional users.
“There are those that may hesitate to call for help, thinking that they will be in trouble with the law for taking illegal narcotics. But people need to know that they can call 911 if they suspect they or someone they are with is having an overdose and help will be available.”